Elevated SED Rate and Polymyalgia Rheumatica

Question

My sed rate was slightly elevated and my symptoms were consistent with polymalgia rheumatica according to my Dr. I was on 10 mg of prednisone for a few weeks with good results, then 5 mg prednisone then 5mg every other day. Altogether the treatment was about 3 months. I have been off the prednisone for a few days and my symptoms seem to be returning. Is this usual.? I am upset with the possible side effects of the drug and would prefer not to go on it again. At a low dose would I be subject to problems if the need arises?

Answer

You may find information on polymyalgia rheumatica (PMR) on the Johns Hopkins Vasculitis Center website.  http://www.hopkinsvasculitis.org

Prednisone is the standard treatment for PMR usually with a slow taper.  Some patients need to be on low doses of prednisone (but sometimes only 1-2 mg/day) for several years.  Your intial response is encouraging.  Of course steroids do have side effects, but many of these can be decreased using lower doses and providing other agents(such as calcium, vitamin D, and potentially other agents) to protect the bones. If you have not yet seen a rheumatologist, one may be able to assist in your management.

Clifton Bingham, III, MD

About Clifton Bingham, III, MD

Associate Professor of Medicine
Director - Johns Hopkins Arthritis Center